Alert archive / Georgia / Special Weather Statements in 2020

Special Weather Statement, NWS Columbia, SC

August 6, 2020Columbia County, Richmond County, Georgia

NWS Columbia, SC issued this special weather statement at Aug 6, 2020, 8:14 PM EDT for Columbia County, Richmond County, Georgia. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2020, 8:14 PM EDT (00:14 UTC)
Expired
Aug 6, 2020, 9:15 PM EDT
In force
61 min
Issued by
NWS Columbia, SC

Counties Columbia County, GA, Richmond County, GA

The radar

The Columbia radar (KCAE), 109 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2020-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2020-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
889 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

940 
WWUS82 KCAE 070014
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
814 PM EDT Thu Aug 6 2020
 
GAZ063>065-077-SCZ025-030-035-070115-
Burke GA-Richmond GA-McDuffie GA-Columbia GA-Barnwell SC-Aiken SC-
Edgefield SC-
814 PM EDT Thu Aug 6 2020

...Strong Thunderstorms Will Impact Portions of northern Burke...
Richmond...southeastern McDuffie...Columbia...west central
Barnwell...southwestern Aiken and southwestern Edgefield Counties
Until 915 PM EDT....

At 814 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Harlem to 6
miles west of Plant Vogtle, moving northeast at 10 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive 
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely. All outdoor activities should cease. Move 
           indoors immediately.

Some locations in the path of these storms include...
North Augusta, Grovetown, Evans, Savannah River Site, Martinez, Fort
Gordon, Augusta, Plant Vogtle, Clearwater, Belvedere, Hephzibah,
Harlem, Jackson, Appling, Glendale, South Augusta, Midtown,
Riverwood, Summerville and Augusta Mall.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 181 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 1.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 19.

LAT...LON 3367 8223 3365 8220 3363 8220 3359 8213
      3361 8211 3328 8149 3304 8186 3328 8230
      3330 8231 3337 8246
TIME...MOT...LOC 0014Z 227DEG 9KT 3338 8234 3313 8188 

$$

fwa

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:50 PM EDT, 5 hours 24 minutes earlier.

Area forecast discussion, Aug 6, 2:50 PM EDT, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
250 PM EDT Thu Aug 6 2020

.SYNOPSIS...
Increasing moisture along with an upper level trough will
result in scattered showers and thunderstorms mainly during the
afternoon and evening. Some drying over the weekend but
temperatures will be above normal into next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
An upper level trough axis will remain west of the area tonight
while a weak inverted trough lingers over the Carolina Piedmont.
Scattered to numerous showers and thunderstorms will persist
across much of the area through the early evening hours, with
convergence along the surface trough and plenty of instability
in place. There will be the potential for a few severe
thunderstorms, with damaging winds the primary threat given dry
air aloft and DCAPE values around 1200 J/kg. The slow moving
nature of the storms will also pose a heavy rain/localized
flooding threat. The area is outlined in a Marginal Risk for
both severe thunderstorms by SPC and heavy rainfall by WPC.

Isolated showers and thunderstorms will likely linger through
the overnight hours as short wave energy embedded within the
southwest flow aloft crosses the area. Clouds will certainly
linger, and lower ceilings are expected to develop later
tonight. Temperatures will be seasonably mild tonight, with
lows ranging from 70-75.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Friday and Friday night: Upper level trough axis will remain
from the west, keeping the region within a southwest flow
aloft. At the surface, a weak front/boundary appears to remain
nearly stationary across the Piedmont. Moisture advection along
and east of the boundary, combined with surface convergence and
a short wave disturbance aloft will support numerous showers and
thunderstorms across much of the area in the afternoon and
early evening, although isolated convection is a possibility
even in the morning hours. Isolated pulse severe thunderstorms
are possible, with damaging winds the primary threat. High
temperatures should be around 90 or in the lower 90s, kept down
by cloud cover and afternoon precipitation.

The focus for isolated convection appears to shift to the
eastern portions of the forecast area during the nighttime hours
along with the surface boundary. Expect lows to once again be in
the 70-75 degree range.

Saturday and Saturday night: The upper trough axis will shift
eastward while lifting north of the area atop of a ridge
building from the western Atlantic. A weak surface trough
appears to be in place across the area. Overall, the coverage of
showers and thunderstorms should be a bit lower than previous
days, but still expect isolated to scattered convection in the
afternoon and early evening, with the greatest coverage across
the eastern Midlands. Temperatures should be a bit warmer, with
highs in the lower 90s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The flow aloft appears to be rather zonal into early next week,
before ridging expands over the area from the western Atlantic
toward the middle of the week. Overall a more typical summertime
pattern, with weak lee side troughing in place inland. Expect
mainly diurnally driven scattered showers and thunderstorms each
day through the period, along with slightly above normal
temperatures.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Plenty of moisture remains in the forecast area with most
terminals lifting from MVFR to VFR ceilings this afternoon.
Significant rainfall that occurred yesterday at AGS and DNL has
resulted in fog slowly dissipating into a haze layer trapped in
the Savannah River basin...with resulting patchy MVFR areas that
likely will linger until 20-21Z.

Thunderstorms will develop this afternoon in a warm, moist airmass.
Convective coverage is expected to be high enough to warrant mention
via TEMPOs in all TAFs. Periodic restrictions from thunderstorms,
including gusty winds, will be possible at all TAF sites through the
evening. Although activity should diminish overnight, we cannot rule
out a few lingering thunderstorms through the remainder of the TAF
period. Expect light S or SE surface winds for much of the forecast
period. Overnight, MVFR-IFR ceilings are expected to redevelop along
the base of a mixed layer and 20-kt low level jet. Significant
visibility restrictions are not expected, but ceilings are certain.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in mainly
diurnally driven convection as well as late night/early morning
fog/stratus.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 6, 2:58 PM EDT, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
258 PM EDT Thu Aug 6 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
071900-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
258 PM EDT Thu Aug 6 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of severe thunderstorms this afternoon and
evening especially across the north Midlands and Pee Dee. Damaging
winds are the main threat.

Slow moving thunderstorms producing heavy rainfall could result in
localized flooding through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Marginal risk of severe thunderstorms Friday afternoon and evening.
Damaging winds are the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 7:14 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Columbia SC
714 PM EDT Thu Aug 6 2020

GAZ077-070015-
Burke GA-
714 PM EDT Thu Aug 6 2020

...Strong Thunderstorms Will Impact Portions of Burke County Until
815 PM EDT....

At 714 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Midville, or 10 miles southeast of
Louisville, moving northeast at 20 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and localized
           minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crop is possible. Damage to windshields is
           unlikely. Localized, minor flooding of low lying and poor
           drainage areas is also possible.

Some locations in the path of this storm include...
Waynesboro, Plant Vogtle, Sardis, Midville, Alexander, Burke County
Airport, Gough, Blythe, Keysville, Girard, Vidette, Di-
Lane Wildlife Management Area, Magruder, Shell Bluff, Shell Bluff
Landing and Rosier.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

LAT...LON 3285 8231 3293 8227 3308 8229 3322 8223
      3327 8227 3330 8218 3323 8210 3323 8198
      3326 8188 3321 8178 3322 8178 3313 8173
      3306 8156 3305 8156 3291 8177 3295 8186
      3292 8208 3288 8213 3281 8215 3280 8221
TIME...MOT...LOC 2314Z 219DEG 16KT 3290 8227

fwa
Local storm report, Aug 6, 7:31 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
731 PM EDT THU AUG 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      1 E SEVEN OAKS          34.05N 81.12W
08/06/2020                   LEXINGTON          SC   DEPT OF HIGHWAYS

            SCDOT WEBCAMS SHOWED INTERSTATE 26 AT MILE
            MARKER 106 SHUTDOWN IN BOTH DIRECTIONS DUE
            TO WATER FLOWING ACROSS THE INTERSTATE.

&&

CAL
Local storm report, Aug 6, 7:38 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
738 PM EDT THU AUG 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      1 SW SAINT ANDREWS      34.04N 81.12W
08/06/2020                   LEXINGTON          SC   FIRE DEPT/RESCUE

            COLUMBIA FIRE REPORTED UNITS DISPATCHED TO
            APARTMENT COMPLEX OFF BERRYHILL RD FOR WATER
            RESCUE. UNKNOWN EXTENT OR IF ANY INJURIES.

&&

HC
Local storm report, Aug 6, 7:39 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
739 PM EDT THU AUG 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     LIGHTNING        1 SSE SAINT ANDREWS     34.04N 81.10W
08/06/2020                   RICHLAND           SC   FIRE DEPT/RESCUE

            COLUMBIA FIRE REPORTED A LIGHTNING STRIKE
            WHICH STARTED AN ATTIC FIRE AT A RESIDENCE.

&&

HC
Local storm report, Aug 6, 8:13 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
813 PM EDT THU AUG 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     FLASH FLOOD      1 NNW SAINT ANDREWS     34.06N 81.11W
08/06/2020                   RICHLAND           SC   FIRE DEPT/RESCUE

            MULTIPLE VEHICLES FLOODED IN APARTMENT
            COMPLEX PARKING LOT. WATER DID NOT REACH
            BUILDINGS.

&&

HC
Special weather statement, Aug 6, 8:14 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
814 PM EDT Thu Aug 6 2020

GAZ063>065-077-SCZ025-030-035-070115-
Burke GA-Richmond GA-McDuffie GA-Columbia GA-Barnwell SC-Aiken SC-
Edgefield SC-
814 PM EDT Thu Aug 6 2020

...Strong Thunderstorms Will Impact Portions of northern Burke...
Richmond...southeastern McDuffie...Columbia...west central
Barnwell...southwestern Aiken and southwestern Edgefield Counties
Until 915 PM EDT....

At 814 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Harlem to 6
miles west of Plant Vogtle, moving northeast at 10 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of these storms include...
North Augusta, Grovetown, Evans, Savannah River Site, Martinez, Fort
Gordon, Augusta, Plant Vogtle, Clearwater, Belvedere, Hephzibah,
Harlem, Jackson, Appling, Glendale, South Augusta, Midtown,
Riverwood, Summerville and Augusta Mall.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 181 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 1.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 19.

LAT...LON 3367 8223 3365 8220 3363 8220 3359 8213
      3361 8211 3328 8149 3304 8186 3328 8230
      3330 8231 3337 8246
TIME...MOT...LOC 0014Z 227DEG 9KT 3338 8234 3313 8188

fwa

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:23 PM EDTSpecial Weather StatementCAERichland37 min
Aug 7, 3:47 PM EDTAreal Flood AdvisoryCAELexington, Richland60 min
Aug 7, 3:57 PM EDTSpecial Weather StatementCAEKershaw33 min
Aug 7, 4:19 PM EDTAreal Flood AdvisoryCAECalhoun, Richland, Sumter116 min
Aug 7, 6:02 PM EDTSpecial Weather StatementCAELexington28 min
Aug 7, 6:38 PM EDTSpecial Weather StatementCAEOrangeburg37 min
Aug 7, 6:59 PM EDTSpecial Weather StatementCAEBarnwell31 min
Aug 7, 7:09 PM EDTSpecial Weather StatementCAECalhoun36 min
Aug 7, 7:47 PM EDTAreal Flood AdvisoryCAECalhoun, Clarendon, Orangeburg, Sumter118 min
Aug 7, 5:54 PM EDTSpecial Weather StatementCAEColumbia, McDuffie51 min

Nearby

Special Weather Statements in Georgia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.